Scared with Levofloxacin and Bronchitis and Shoulder Tendonitis

by joel
(berwyn, il.)

I had surgery on my arm last year for a nerve that was also associated with a tendon in my forarm.

The surgery was sucessfull and I havent had a problem with it since. Now I'm taking levofloxacin for a bronchitis and I felt a stiffining in my arm again similar to how it felt before the surgery.

I hope this doesnt mean I slightly tore the tendon after all the money and time. I haven't even been physical sice on the antibiotic now im in fear of tendon damage.


Joshua Answers:

Hi Joel.

I also hope that you didn't tear the tendon, and that you don't have any cytotoxicity from the floroquinolone class antibiotic.

Tendonitis and tendon injury is bad enough, much less to compound that with cytotoxic, chronic tendon issues, shoulder or otherwise.

On a related note, bronchitis seems to run in my family. I got my first bout when I was 25, was down for two weeks.

It took me a while to figure it out.

Long story short, there is a nerual connection between your thoracic vertebrae and your lungs.

My first fast relief was when an Naturopathic doctor explained that to me, and he adjusted my thoracics. I immediately felt the oncoming bronchitis charge stop, and it took a two week thing down to a one week thing.

Now, I have learned how to self adjust my own thoracics and learned just the right spots I need to get. (Moving, stretching and moving and inhaling, laying on a tennis ball and moving till I get it)

The moment I feel bronchitis coming on, I get movement in a couple spots, and I can keep the bronchitis from setting it. Literally I do that and it makes a predictable two week thing into a one or two day thing, and very minor.

Plus it's good to keep your immune system strong, which antibiotics actually weaken it.

So you may want to reconsider taking an antibiotic that can quite possibly cause lasting tendon damage and pain.

More questions, more answers.

Joshua Tucker, B.A., C.M.T.
The Tendonitis Expert

Comments for Scared with Levofloxacin and Bronchitis and Shoulder Tendonitis

Average Rating starstarstarstarstar

Click here to add your own comments

Dec 27, 2014
Martha's Levofloxacin bronchitis story
by: Martha

I have had reactions to drugs in every other class of antibiotics, so I was running out of options. In mid September, 2014, I had breathing issues and felt awful. I couldn't get in to see my regular doctor, so I went with a quick clinic run by the same large group.

They diagnosed bronchitis after physical exam and X-rays, and the PA said they "thought" there might be one area of possible pneumonia starting. I have been vaccinated, but because of my age (67) was somewhat alarmed.

They prescribed prednisone and cephalexin. I started itching the next day, so they then prescribed doxacyclene--more itching. By that time, it was Sunday, and I didn't have any definite answers as to whether I even needed an antibiotic.

I went to my local ER and told them I had an antibiotic dilemma. Again, I only saw a PA, and he told me he could prescribed something in a completely different class than any I had reacted to. He prescribed levofloxacin--500 mg/day for 7 days. I took all of it and didn't have any adverse reactions--that I identified as such at that time.

I felt good, got over the bronchitis and kept going with my busy life (full-time, strenuos job and after-hours doing ranch work, etc.) In retrospect, I remember having cramps in the outside of both feet a couple of times, having a joint at the bottom of my left index figure swollen and red for a week or two and having my legs feel a "burning" tired. With my extremely busy and active life, I just thought all of those (not occurring at the same time) were from overuse, etc.

On 11/17/14 I woke up with a swollen, red-streaked breast and immediately called my breast health clinic. I was so afraid that I had the very aggressive kind of breast cancer that looked like that. At the clinic, I was examined and tested in several ways, and they thought it was probably mastitis (somewhat rare and unusual at my age). They said it should clear up with antibiotic treatment for about 10 days.

Of course, the other side was that if it didn't, we needed to get busy on the other front. I was scared, especially when the doctor told me what two drugs she usually prescribes, and I had reacted to both recently. She asked me if I had taken anything without problems, and I told her about the Levofloxacin.

The doctor, who says she only sees 1-2 mastitis cases a year (and only prescribes antibiotics rarely), called my pharmacy (big national chain) and talked to a female pharmacist who thought the drug should work on the mastitis. (In no way do I blame this fine doctor, as I was the one who suggested this option.) I was again prescribed 500 mg/day for 7 days. I took it for about 5 days with no symptoms.

On the 6th day I felt a little tightness in my right knee but attributed it to my hard work and my repaired meniscus (1990) in that knee. I took the 7th pill, and that night while undressing I noticed both knees swollen, and I just never have swollen joints. At that time, I was convinced that I was having problems from the drug.

This was right before Thanksgiving, and I knew it would be difficult to get in to a doctor or even find top people in the ER. I decided to wait until the next Monday to seek help.

Meanwhile, I called a pharmacist friend who told me he thought I would get over it, but to "take it easy" for a few days. I went on with the holiday and other activities and noticed that the swelling was getting worse and so was the discomfort. I had some Meloxicam that was prescribed to me when I overused my shoulder in August and hadn't taken because I really didn't need it. I took it for a couple of days and thought I was getting over the drug problem.

I thought I was better on 12/7/14 and did some shopping and took my dog for a walk of approximately 20 minutes. I had to quit because my legs were on fire--all the soft tissue from hips down. It was extremely painful, so I made an appointment with my regular physician (who did not prescribe this drug to me on either occasion) to see her on 12/8/14.

I felt better that day overall, but my knees were red, hot and extremely swollen. She tried to aspirate fluid to check for gout but couldn't get any.

I had comprehensive blood work done, and everything on it was normal--except that I noticed my blood glucose reading was near the top of "normal", and it usually is not that high. The doctor told me to call back in two weeks if the condition wasn't better.

I talked to one of the nurses on 12/11/14 and told her I wasn't getting better, but instead getting worse and in extreme pain. The nurse called me back and told me that the doctor wanted to send me to an orthopedic doctor.

I told her that it wasn't just my knees, but almost every joint in my body and that I knew it was systemic and toxic. I haven't heard back from my doctor, as it is the weekend. Meanwhile, I have started taking matters into my own hands (with help from your website).


Joshua Comments:

Hi Martha.

You didn't leave your email address or click the notifications box, so I hope you find this.

Thanks for sharing your experience!

See Related: Severe Joint Pain After 4 Days Of LEvaquin 500mg For Bronchitis

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Levaquin.